Hail, Kay
- When
- May 15, 5:51 PM CST
- Where
- Kay County, 3 mi NW of Braman
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.951, -97.368
A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle. The combination of mesoscale and synoptic forcing mechanisms promoted widely scattered thunderstorm development from northwestern into northeastern Oklahoma. Across the latter area, a significant supercell thunderstorm developed and produced large to very large hail and wind damage before exiting into portions of northeastern Oklahoma (WFO Tulsa, Oklahoma). By the late evening of the 15th into the early morning hours of the 16th, previous convection across western Oklahoma began to organize into a cluster of severe thunderstorms as it approached the northwestern and northern Oklahoma City Metropolitan area. This complex produced reports of wind damage across these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 5:05 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 605 PM CDT Wed May 15 2024 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 304 PM CDT Wed May 15 2024 Severe thunderstorms will be possible during the short term period this afternoon and tonight with the severe risk returning Thursday afternoon. An upper trough will be digging across the Southwestern U.S. approaching the Southern Plains with a surface low settled across western Texas through the Texas/Oklahoma Panhandles. Bisecting the surface low are two boundaries, a cold front stretched across the eastern Panhandles and a dryline across western Texas. Our CWA remains to the east in the warm sector and will continue to destabilize with very moist shallow air at the surface. Could see storms start initiating by 5 PM as diurnal heating breaks the cap on the Southern High Plains while the aforementioned trough starts ejecting shortwaves through the mid-levels across our CWA. With MUCAPE values of 2000-3000 J/kg and 30-40 kts effective shear, the environment for storms to grow in would be sufficient for clusters of organized severe thunderstorms with supercells to be ongoing across our area overnight. Northern, western, and a portion of central Oklahoma will be in the areas for the highest risk of severe storms which could produce up to 80 mph downburst/microburst wind gusts and up to baseball size hail. The tornado risk will be lowest due to the limitation of the low-level moisture. Although the severe risk tonight should ramp down during the early morning hours as instability weakens, thunderstorms mostly elevated will persist through the morning hours. As far as surface boundaries, the dryline will remain well to our southwest but could see the cold front push into northwestern Oklahoma early Thursday morning and becoming stationary across our CWA by the evening, but models still performing poorly with the location of where the front will stall out. Moisture ascent over the frontal boundary with shortwave disturbances in the mid-level will continue favoring storm development on Thursday with a severe risk returning during the afternoon into the evening hours. The severe risk on Thursday will be lower with large hail (up to golf balls) and damaging wind gusts (up to 60 mph) as the severe risks. Although not expecting any widespread flooding, heavy rainfall training over saturated ground could result in some localized flooding especially in poor drainage and flood prone areas. && .LONG TERM... (Thursday night through next Tuesday) Issued at 304 PM CDT Wed May 15 2024 The upper trough & surface front finally move through on Friday with storm POPs coming to an end from west to east across our CWA. The polar westerlies shifting more northward across the U.S. Northern Plains on Saturday with a trough setting up over the eastern Pacific Ocean. Meanwhile the subtropical jet builds a weak ridge over the Southern Plains initiating the start of a heating trend this weekend as temperature rise about 10 degrees warmer than climatically average for mid May. Will see afternoon highs in the upper 80s to mid-90s across our CWA this weekend. South winds make a gusty return on Sunday along with increasing gulf moisture reforming a dryline across the Southern High Plains. Our heating trend peaks on Monday with highs in the 90s areawide (upper 90s across our western CWA) while combined with upper 60s dewpoints could make it feel quite muggy. Although staying mostly dry across most of our area, models suggest MCS type systems Sunday & Monday nights across the Central Plains but do have storm POPs adjacent into northcentral Oklahoma. Late morning mixing into a strong nocturnal low-level jet will result in windy conditions each afternoon early next week. && .AVIATION... (00Z TAFS) Issued at 601 PM CDT Wed May 15 2024 Storms are expected to become widespread across the northwest half of the area this evening and will likely linger through much of the day Thursday, especially south. MVFR conditions will accompany the the stronger convection. Winds will be from the southeast a majority of the time, but will likely be erratic and perhaps quite strong during the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 77 60 77 / 80 60 60 40 Hobart OK 60 76 57 80 / 80 60 70 20 Wichita Falls TX 63 76 60 80 / 40 60 60 20 Gage OK 56 74 53 82 / 80 50 40 10 Ponca City OK 61 75 60 77 / 90 60 60 30 Durant OK 67 81 63 81 / 10 40 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 322 PM CDT Wed May 15 2024 OKZ004>048-050>052-TXZ083>090-162030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 322 PM CDT Wed May 15 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Widespread thunderstorms are expected to begin late this afternoon through the overnight hours. Some of these storms could become severe with up to 80 mph downburst or microburst wind gusts and up to baseball size hail as the two main severe hazards. The severe risk expected to decrease well before sunrise. .Flooding... There is a risk for localized flooding this evening and tonight wherever multiple rounds of thunderstorms end up occurring. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning persisting through Friday. Some of the storms on Thursday afternoon through the evening could be low-end severe but limited across western north Texas, with large hail & damaging wind gusts as the primary severe hazards. Thunderstorm chances will be returning both Sunday and Monday nights across parts of northern Oklahoma. .Flooding... Localized flooding will be possible on Thursday primarily across central and southern Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
354 PM CDT Wed May 15 2024
OKZ023>025-027>029-152130-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-McClain OK-
354 PM CDT Wed May 15 2024
...A strong thunderstorm will impact portions of northern Grady, east
central Caddo, southwestern Oklahoma, northwestern Cleveland,
southeastern Canadian and northwestern McClain Counties through 430
PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Minco, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Oklahoma City, western Norman, Moore, Newcastle, Yukon,
Bethany, Mustang, Warr Acres, Tuttle, Union City, Minco, Bridge
Creek, Cogar, The Fairgrounds, and Will Rogers Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 9810 3537 9815 3553 9756 3526 9749
TIME...MOT...LOC 2054Z 257DEG 40KT 3531 9803
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MADSpecial Weather Statement
National Weather Service Norman OK
432 PM CDT Wed May 15 2024
OKZ023-024-027-152200-
Grady OK-Canadian OK-Caddo OK-
432 PM CDT Wed May 15 2024
...A strong thunderstorm will impact portions of northwestern Grady,
northeastern Caddo and southwestern Canadian Counties through 500 PM
CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Binger, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Union City, Minco, Binger, Lookeba, Cogar, and Cedar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 9834 3538 9840 3551 9799 3539 9791
3525 9790
TIME...MOT...LOC 2132Z 254DEG 23KT 3531 9832
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
511 PM CDT Wed May 15 2024
OKZ025-026-030-152245-
Oklahoma OK-Pottawatomie OK-Lincoln OK-
511 PM CDT Wed May 15 2024
...A strong thunderstorm will impact portions of southwestern
Lincoln, southeastern Oklahoma and northwestern Pottawatomie Counties
through 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a decaying shower
producing gusty winds near Harrah, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shawnee, Choctaw, Harrah, McLoud, Jones, Meeker, Newalla, and
Aydelotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3538 9729 3557 9728 3565 9687 3543 9680
TIME...MOT...LOC 2210Z 260DEG 41KT 3548 9722
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
632 PM CDT Wed May 15 2024
OKZ009-014-160015-
Roger Mills OK-Ellis OK-
632 PM CDT Wed May 15 2024
...A strong thunderstorm will impact portions of southwestern Ellis
and northwestern Roger Mills Counties through 715 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lake Marvin, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shattuck, Arnett, Crawford, and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3613 10000 3628 9988 3618 9963 3595 9957
3565 10000
TIME...MOT...LOC 2332Z 225DEG 31KT 3582 10011
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
645 PM CDT Wed May 15 2024
OKZ004-009-010-160015-
Woodward OK-Harper OK-Ellis OK-
645 PM CDT Wed May 15 2024
...A strong thunderstorm will impact portions of northwestern Ellis,
south central Harper and northwestern Woodward Counties through 715
PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gage, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Supply, May, and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3677 9971 3658 9947 3627 10000 3651 10000
TIME...MOT...LOC 2345Z 224DEG 29KT 3644 9989
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BunkerThe Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
11 thunderstorm wind, 9 hail. Local standard time, as filed.
Time is radar estimated.
Multiple confirmations, including social media images, of tree damage in Braman. This included trees uprooted and large tree limbs blown down. Time is radar estimated.
Time is radar estimated.
Relayed by emergency management.
MPing report.
Ponca City Municipal Airport (KPNC) observation.
Social media image with ruler measurement. Evidence that the hailstone had undergone prior melting. Time is radar estimated.
Social media images showing a small tree uprooted and other large tree limbs blown down. Near the intersection of Northwest 122nd Street and MacArthur Boulevard. Time is radar estimated.
A tree blown down, blocking the roadway near the intersection of Northwest 220th Street and Rockwell Avenue. Relayed by emergency management. Time is radar estimated.
Social media report of shingles removed from the roof of a residence. Time is radar estimated.
Powerlines down in the roadway near the intersection of Northwest 220th Street and Pennsylvania Avenue. Relayed by emergency management. Time is radar estimated.
Social media image showing shingles removed from the roof a residence. Time is radar estimated.
Several large trees and power poles snapped along portions of Waterloo Road between Western Avenue and Oklahoma Highway 74. Time is radar estimated.
Estimated wind gust. Relayed by emergency management.
A tree blown down near the intersection of Oklahoma Highway 105 and Douglas Boulevard. Time is radar estimated.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179361, 1179381, 1179389, 1179395, 1179391, 1179387, 1179388, 1179390, 1179393, 1179392, 1185793, 1179399, 1179400, 1180225, 1179404, 1179405, 1180222, 1179406, 1180226, 1180223.